Texas, 2009

Damaging Winds in Texas, August 22, 2009

August 22, 2009 · NWS EWX · 4 events in 2 counties and zones

A weak upper level short wave trough of low pressure moved into central Texas and caused thunderstorms which moved southward into Williamson and Bastrop counties. These storms produced severe wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level short wave trough of low pressure moved into central Texas and caused thunderstorms which moved southward into Williamson and Bastrop counties. These storms produced severe wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 22, 1:43 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 1:43 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
243 PM CDT SAT AUG 22 2009

.DISCUSSION...
TONIGHT THROUGH MONDAY- THE LONGWAVE TROF OVER THE
EASTERN U.S. KEEPS THE COLD FRONT STEADILY MOVING SOUTH THRU THE
EASTERN HALF OF TEXAS. THE FRONT WILL CLIP OUT NORTHEAST COUNTIES,
ALIGNING NORTHWEST-SOUTHEAST AND SLICING THROUGH BURNETT,
WILLIAMSON, AND LEE COUNTIES. BY MONDAY AFTERNOON, THE FRONT HAS
SHIFTED A BIT EAST, JUST OUTSIDE OF THE CWA NEAR WILLIAMSON AND
LEE COUNTIES. WILL KEEP LOW POPS IN THE VICINITY OF THE FRONT
BECAUSE OF ISOLATED NATURE AND LACK OF OPTIMUM PRECIPITABLE WATER.
THE UPPER HIGH IS BUFFETED FROM ALL SIDES BY PROGRESSIVE TROFS IN
THE WESTERLIES AND DISTURBANCES IN THE EASTERLIES. THE UPPER
HEIGHTS OVER THE CWA GRADUALLY FALL AS THE RIDGE AXIS SHIFTS WEST,
ALLOWING A FEW DISTURBANCES TO MOVE THROUGH THE EASTERN HALF OF
THE CWA. THE SHORTENING OF DAYLIGHT AND SLACK SFC GRADIENT ARE
ALLOWING MIN TEMPS TO FALL TO SEASONAL NORMALS.

TUESDAY THROUGH SATURDAY-
ONCE AGAIN THE MODELS ARE SHOWING THE UPPER TROF BROADENING ACROSS
THE U.S. CONFINING THE UPPER RIDGE TO THE ROCKIES. THE TRANSITION
WILL BRING COOLER MORNINGS AS WE CONTINUE THE TRANSITION TOWARD
FEWER MINUTES OF DAYLIGHT. DAYTIME HIGHS WILL MODERATE BUT REMAIN
ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY             77 101 76  99 75 / 20 10 -  10 10
AUSTIN BERGSTROM INTL AIRPORT 72 102 74  99 73 / 10 10 -  10 10
NEW BRAUNFELS MUNI AIRPORT    73 101 72  98 72 / 10 10 -  10 10
BURNET MUNI AIRPORT           74  98 74  98 74 / 10 10 -  10 10
DEL RIO INTL AIRPORT          76 106 77 101 76 / 10 10 0  -  -
GEORGETOWN MUNI AIRPORT       76  98 75  99 74 / 30 10 -  10 10
HONDO MUNI AIRPORT            73 102 73 100 72 / 10 10 -  -  -
SAN MARCOS MUNI AIRPORT       74 100 73  98 73 / 10 10 -  10 10
LA GRANGE - FAYETTE REGIONAL  75  96 73  96 74 / 10 10 10 10 10
SAN ANTONIO INTL AIRPORT      78 101 76  99 76 / 10 10 -  -  -
STINSON MUNI AIRPORT          76 103 74 100 73 / 10 10 -  -  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/08
Hazardous weather outlook, Aug 22, 4:14 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT SAT AUG 22 2009

TXZ171>173-183>194-202>209-217>225-228-231015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 22, 1:48 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
248 PM CDT SAT AUG 22 2009

TXZ171>173-194-222200-
LLANO-BURNET-WILLIAMSON-LEE-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...GIDDINGS
248 PM CDT SAT AUG 22 2009

...MID TO LATE AFTERNOON THUNDERSTORMS POSSIBLE...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FROM NORTH OF LLANO
TO EAST OF TAYLOR WILL CONTINUE TO MOVE SOUTH AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER PARTS
OF LLANO...BURNET...WILLIAMSON AND LEE COUNTIES THIS AFTERNOON.
BRIEF WIND GUSTS OF 25 TO 45 MPH ARE POSSIBLE IN OR NEAR THE
THUNDERSTORMS...ALONG WITH OCCASIONAL LIGHTNING. SPOTTY RAINFALL
AMOUNTS NEAR A TRACE TO A QUARTER OF AN INCH ARE POSSIBLE.
Special weather statement, Aug 22, 3:50 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT SAT AUG 22 2009

TXZ171-172-222215-
BURNET-LLANO-
450 PM CDT SAT AUG 22 2009

...STRONG THUNDERSTORMS WERE AFFECTING BURNET AND LLANO COUNTIES...

AT 450 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM INKS LAKE STATE PARK TO 5 MILES NORTHWEST
OF OXFORD TO FIELD CREEK...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF KINGSLAND TO 10 MILES SOUTHWEST OF LLANO TO 18 MILES
NORTHEAST OF MASON...MOVING SOUTH AT 20 MPH.

PEOPLE IN LLANO AND SOUTHWESTERN BURNET COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...FIELD CREEK...INKS LAKE STATE PARK...
GAINESVILLE...KINGSLAND...OXFORD...SUNRISE BEACH VILLAGE...GRANITE
SHOALS...CASTELL AND PRAIRIE MOUNTAIN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Aug 22, 4:08 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
508 PM CDT SAT AUG 22 2009

TXZ173-192>194-222245-
BASTROP-LEE-TRAVIS-WILLIAMSON-
508 PM CDT SAT AUG 22 2009

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP...LEE...TRAVIS AND
WILLIAMSON COUNTIES...

AT 508 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR ELGIN...MOVING SOUTH AT 10 MPH.

PEOPLE IN EASTERN TRAVIS...NORTHERN BASTROP...SOUTHEASTERN WILLIAMSON
AND WESTERN LEE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
ELGIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Ft Hood radar (KGRK), 38 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bastrop

When
August 22, 4:16 PM CST
Where
Bastrop County, 2.74 mi NE of Elgin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.380, -97.340

A thunderstorm produced wind gusts, estimated at 50 knots, that caused minor damage to a home and knocked over several trees. In addition, this storm dropped quarter size hail.

Thunderstorm Wind, Bastrop

When
August 22, 5:15 PM CST
Where
Bastrop County, 0.91 mi SE of Bastrop
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.110, -97.310

A thunderstorm produced wind gusts, estimated at 45 knots, that blew down numerous trees in Bastrop.

Thunderstorm Wind, Bastrop

When
August 22, 5:15 PM CST
Where
Bastrop County, 1.83 mi NE of Elysium
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.190, -97.480

A barn was destroyed on Highway 71 east of the Austin Bergstrom International Airport by thunderstorm winds estimated at 50 knots.

Thunderstorm Wind, Williamson

When
August 22, 5:30 PM CST
Where
Williamson County, 4.12 mi WSW of Liberty Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.640, -97.980

A thunderstorm produced heavy rain and wind gusts, estimated at 45 knots, that knocked over highway signs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189366, 189367, 189369, 189371.